How is corticosteroid-induced myopathy differentiated from polymyositis/dermatomyositis?

Updated: Sep 10, 2019
  • Author: Patrick M Foye, MD; Chief Editor: Stephen Kishner, MD, MHA  more...
  • Print
Answer

The main potential pitfall in diagnosing steroid myopathy relates to patients with polymyositis/dermatomyositis, which typically is treated with corticosteroids. The main symptom of polymyositis/dermatomyositis is proximal upper and lower extremity weakness. When these patients, while being treated with corticosteroids, develop increasing weakness, it can be difficult to determine whether the weakness is secondary to the polymyositis or to steroid myopathy.

Laboratory studies can aid in differentiating between the 2 conditions. Creatine kinase typically is elevated significantly in polymyositis/dermatomyositis. In steroid myopathy, it typically has been described that, although there is elevated urinary creatinine excretion, the serum creatine kinase is not significantly elevated. [1, 19] However, some studies have reported elevations of creatine kinase in some cases of the previously described acute form of steroid myopathy.

On electrodiagnostic study, polymyositis typically demonstrates normal NCS results, as, commonly, does steroid myopathy. On EMG study, however, polymyositis demonstrates abnormal spontaneous activity and increased polyphasic waveforms with short durations. The classic form of steroid myopathy has been described as not demonstrating significantly abnormal EMG findings. Again, some studies have described an acute form of steroid myopathy that can demonstrate abnormal spontaneous activity, an early recruitment pattern, and small, polyphasic waveforms. [17, 19]

The initial recommendation is to decrease or discontinue the use of the corticosteroid. [23] If the weakness improves, then steroid myopathy is the most likely diagnosis. If the weakness persists or worsens, then the most likely diagnosis is worsening of the polymyositis.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!